Side effects of Trazadone and reasonable subsitutions
May 11, 2024 10:55 AM   Subscribe

I'm not satisfied with the drug my doc's sub gave me. She is using it off-label, which I have no problem with. What are some alternatives?

Hey, my temezepam (benzodiazapine for sleep) stopped working and my doc took this week to be out of town. The woman who filled in for him was brusque and impatient, besides telling me I didn't need to taper off the temezpam "just stop" (I read differently, but it would explain my feeling awful the last four days--til now.)
Well, ok, she's not there to be cordial.

I read all the labels.
I felt dizzy right away and walked carefully. It took several hours to put me to sleep but then I slept 11 hours, which seems excessive (besides not getting anything done). I still don't feel quite awake now. That was only 1- 50 mg and she gave me 1-3.

So now it's "enter psychosis from lack of sleep" or sleep half the day. I know, I know, I am being black and white. I am frustrated and I hate drugs (having had some bad and or terrifying experiences)!

Is there something else I can ask for, or or is it really an individual thing?
posted by intrepid_simpleton to Health & Fitness (9 answers total) 1 user marked this as a favorite
 
Yes, and yes. "There’s limited research on the best trazodone dosage for sleep. Studies show that a low dose of trazodone between 25 mg and 100 mg may be effective for insomnia." You might try splitting or even quartering the 50mg tablet, until you can discuss other options during business hours.
posted by Iris Gambol at 11:18 AM on May 11 [2 favorites]


Magnesium was recommended here in the past and it's been helpful for me.
posted by HearHere at 11:51 AM on May 11 [1 favorite]


certain muscle relaxers work better for sleep than any prescription sleep drug I am aware of, although you have to work to avoid tolerance just like with all other sleep drugs. I don’t know that a responsible doctor would prescribe them for that purpose but many irresponsible doctors will. and temazepam might start working for you again if you can manage on something else for long enough to lose that tolerance. if you always have to take something to sleep I think the only way is to have more than one option to cycle through.
posted by queenofbithynia at 4:16 PM on May 11


I don’t know about what the best alternative might be, but I can chime in on trazadone a bit.
I’m on 25 mg for sleep mostly (and anxiety as well). I’ve never noticed dizziness as a side effect, but I also take when I’m in bed and basically ready to sleep. It helps my mind calm down enough to try to go to sleep, but I don’t think it makes me drowsy in the traditional way. When I’ve been engrossed in reading or something (uh oh, right now?), I basically blow right through it and stay up. Obviously might be different effects for you, but knowing how it works may impact how/when you take it if you do continue.
posted by moogs at 8:40 PM on May 11


In my experience, Trazadone is great but it definitely has a window that you don’t want to miss or you’ll be groggy/dizzy for hours. For me, that was about 25-30 minutes after I took it. I’d be in bed and listening to white noise when it “hit” and I was out. Once someone told me that and I was expecting the “window” and figured out the routine above, it worked great for me and helped me get back into a good sleep schedule.
posted by pearlybob at 4:29 AM on May 12 [1 favorite]


My single experience with trazodone was similar to yours, and it's on my "never again" list for that reason. Wish I had some advice to help you out of the zombie zone, but.

Zolpidem worked just fine for me, most importantly no hangover, for years. And when I didn't need it any more, no problems stopping. It's on the unfashionable list these days, so might be hard to get.

If you're like me, don't let them talk you into gabapentin either.
posted by Dashy at 5:53 AM on May 12


Another vote from me for 1/2 tablet (25mg) of Trazadone 30-45 minutes before bed instead of a full tablet. Works best when that period is a quiet activity like reading something a bit dry.

Also if you were hard switching from one drug to another that is a variable to rule out. I am extremely sensitive to drug dosages and titration myself.
posted by caviar2d2 at 6:03 AM on May 12


When I really need to be knocked out, over the counter doxylamine succinate (sold under brand name unisom and other generic brands) is an antihistamine similar to benadryl but better at sedation. I do build a tolerance to it, but it is literally the most effective sleep medication with minimal side effects that I have tried, and I've tried so many prescription ones. You might want to start at a half pill (12.5 mg), b/c it can be pretty strong. I don't have next day grogginess. I do have vivid dreams - that's the main side effect. (I believe this is a prescription sleep aid in some countries.)

Clonidine has been the thing that worked best for helping me get to sleep. But it's a pretty "lightweight" med - mostly helpful for me b/c of trauma. It's nice b/c you don't build a tolerance to it.

I had a horrible response to trazadone. never again. Seroquel knocked me out but made me ravenously hungry, caused sleep paralysis, and made me sleep for like 12 hours even at a low dose. Ambien wasn't strong enough, even at high doses. But it was fun.

How long were you on the temazepam and at what dosage? Did you take it every night? IANAD, but my understanding is it can be quite dangerous to suddenly stop a benzo if you have been taking it regularly for awhile (similar to an alcoholic suddenly stopping drinking). If you don't take it every night or haven't taken it for long that might not be an issue. And after 4 days, I'm guessing you are past the zone of the more dangerous side effects, but benzo withdrawal can have protracted negative effects.
posted by litera scripta manet at 6:25 PM on May 12


It really is an individual thing, unfortunately. I personally have the best luck with gabapentin. Trazadone had minimal effect (but a terrible withdrawal), Ambien and the like had no effect, amitryptiline left me a zombie the entire next day even at tiny doses. You need to experiment. It is possible that the trazadone will have a less negative impact after you take it for a few nights.
posted by metasarah at 8:25 AM on May 13


« Older Milan Photographer Recommendation   |   Please help expand my playlist. Newer »

You are not logged in, either login or create an account to post comments